Alert archive / Texas / Special Marine Warnings in 2021

Special Marine Warning 21, NWS Houston/Galveston, TX

May 12, 2021

NWS Houston/Galveston, TX issued this special marine warning at May 12, 2021, 1:31 AM CDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2021, 1:31 AM CDT (06:31 UTC)
Expired
May 12, 2021, 2:17 AM CDT
In force
46 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Houston radar (KHGX), 109 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.8
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

517 
WHUS54 KHGX 120631
SMWHGX
GMZ375-120730-
/O.NEW.KHGX.MA.W.0021.210512T0631Z-210512T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Houston/Galveston TX
131 AM CDT Wed May 12 2021

The National Weather Service in League City has issued a

* Special Marine Warning for...
  Waters from High Island to Freeport TX from 20 to 60 NM...

* Until 230 AM CDT.

* At 131 AM CDT, a strong thunderstorm was located near High Island
  A80, moving east at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Galveston A8, Heald Bank, Tabs Buoy F, High Island A142, High
  Island A23, High Island A61, High Island A80 and High Island A109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are 
expected.

&&

LAT...LON 2841 9448 2887 9479 2912 9423 2863 9404
TIME...MOT...LOC 0631Z 252DEG 20KT 2878 9419 

HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
317 
FZUS74 KHGX 120717
MWSHGX

Marine Weather Statement
National Weather Service Houston/Galveston TX
217 AM CDT Wed May 12 2021

GMZ375-120726-
/O.CAN.KHGX.MA.W.0021.000000T0000Z-210512T0730Z/
217 AM CDT Wed May 12 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Waters from High Island to Freeport TX from 20 to 60 NM...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 2841 9448 2887 9479 2912 9423 2863 9404
TIME...MOT...LOC 0712Z 252DEG 20KT 2886 9391 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special marine warning went out at May 11, 11:53 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 11, 11:53 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1153 PM CDT Tue May 11 2021

.AVIATION [06Z TAF ISSUANCE]...

Although SH/TS have dissipated in its entirety, models continue to
show some isolated to scattered activity mostly along the coasts
during the overnight and early morning hours. Have kept the
mention of wx out for this TAF set for tonight, however. Cigs are
expected to continue to lower to MVFR-IFR and remain there
through the rest of the TAF period. If we get another short round
of SH/TS Wed afternoon, cigs may be able to lift and scatter out
briefly, but are forecast to lower once again Wednesday night.
Light N winds at 5-10 KTS tonight, increasing to around 10-15 KTS
Wednesday. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      62  70  59  75  57 /  60  50  10  10   0
Houston (IAH)              66  76  61  79  60 /  60  50  20  10   0
Galveston (GLS)            72  79  66  78  70 /  70  60  30  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 AM CDT Wednesday for the following
     zones: Houston...Polk...Trinity.

GM...NONE.
&&

Aviation...24

In the hours before

Special weather statement, May 11, 8:27 PM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
827 PM CDT Tue May 11 2021

TXZ214-236>238-336>338-436>439-120215-
Galveston Island TX-Inland Brazoria TX-Coastal Matagorda TX-
Inland Matagorda TX-Chambers TX-Matagorda Islands TX-
Inland Galveston TX-Coastal Galveston TX-Brazoria Islands TX-
Bolivar Peninsula TX-Coastal Brazoria TX-
827 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR GALVESTON...SOUTHERN BRAZORIA...
SOUTHEASTERN CHAMBERS AND EAST CENTRAL MATAGORDA COUNTIES UNTIL 915
PM CDT...

At 825 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Stowell to near Sweeny. Movement was southeast
at 25 mph. Wind gusts up to 50 mph will be possible with these
storms...particularly over Galveston Island and the Bolivar
Peninsula.

Locations impacted include...
Galveston Causeway, Galveston Island West End, Texas City, Lake
Jackson, Angleton, La Marque, Santa Fe, Freeport, Clute, Hitchcock,
Sweeny, Surfside Beach, Galveston Pier 21, Richwood, Brazoria, Jones
Creek, Danbury, Bayou Vista, Oyster Creek and Jamaica Beach.

LAT...LON 2939 9436 2929 9457 2919 9467 2901 9492
      2866 9554 2898 9585 2977 9436 2956 9435
      2955 9439 2946 9435
TIME...MOT...LOC 0125Z 293DEG 20KT 2975 9435 2901 9575
Local storm report, May 11, 8:55 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
855 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     13 ESE LIVINGSTON       30.65N 94.72W
05/11/2021                   POLK               TX   EMERGENCY MNGR

            DOWNED TREES OVER ROADWAYS AND ON HOMES IN
            WILSON LAKE ESTATES. RESIDENTS ALSO REPORTED
            SEEING QUARTER SIZE HAIL DURING THE STORM.
            APPROXIMATELY 10-15 HOMES WERE IMPACTED AND
            SUSTAINED DAMAGE.

&&
Local storm report, May 11, 8:57 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
857 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             13 ESE LIVINGSTON       30.65N 94.72W
05/11/2021  E1.00 INCH       POLK               TX   EMERGENCY MNGR

            HAIL IN WILSON LAKE ESTATES.

&&
Local storm report, May 11, 9:09 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
909 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     CLEVELAND               30.33N 95.06W
05/11/2021                   LIBERTY            TX   EMERGENCY MNGR

            15-20 TREES AND POWERLINES BLOWN DOWN.

&&
Local storm report, May 11, 11:12 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             13 ESE LIVINGSTON       30.65N 94.72W
05/11/2021  E1.00 INCH       POLK               TX   EMERGENCY MNGR

            HAIL IN WILSON LAKE ESTATES.

0730 AM     TSTM WND DMG     13 ESE LIVINGSTON       30.65N 94.72W
05/11/2021                   POLK               TX   EMERGENCY MNGR

            DOWNED TREES OVER ROADWAYS AND ON HOMES IN
            WILSON LAKE ESTATES. RESIDENTS ALSO REPORTED
            SEEING QUARTER SIZE HAIL DURING THE STORM.
            APPROXIMATELY 10-15 HOMES WERE IMPACTED AND
            SUSTAINED DAMAGE.

0122 PM     FUNNEL CLOUD     1 SSW UP403             30.65N 96.49W
05/11/2021                   BRAZOS             TX   911 CALL CENTER

            TROOPER SPOTTED A FUNNEL CLOUD.

0411 PM     TSTM WND DMG     2 W UP429               30.56N 96.33W
05/11/2021                   BRAZOS             TX   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0413 PM     HAIL             2 W UP429               30.56N 96.33W
05/11/2021  U0.50 INCH       BRAZOS             TX   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0420 PM     TSTM WND DMG     7 ENE IOLA              30.79N 95.95W
05/11/2021                   GRIMES             TX   STORM CHASER

            LARGE TREE DOWNED ON HIGHWAY 90 JUST NORTH
            OF BEDIAS.

0423 PM     HAIL             2 NNW UP429             30.57N 96.31W
05/11/2021  E0.75 INCH       BRAZOS             TX   PUBLIC

            PEA TO MARBLE SIZED HAIL AT ROCK PRAIRIE AND
            FM 2154/WELLBORN RD.

0430 PM     TSTM WND DMG     3 S CROCKETT            31.27N 95.45W
05/11/2021                   HOUSTON            TX   LAW ENFORCEMENT

            TREES DOWN SOUTH OF CROCKETT AT THE
            INTERSECTION OF FM 2712 AND COUNTY ROAD
            4020.

0430 PM     TSTM WND DMG     2 SE BRYAN              30.66N 96.35W
05/11/2021                   BRAZOS             TX   UTILITY COMPANY

            TREE FALLEN ACROSS POWER LINES IN THE 29TH
            STREET AREA NEAR VILLA MARIA IN BRYAN. TIME
            ESTIMATED BY RADAR.

0541 PM     TSTM WND GST     2 W BRYAN               30.67N 96.41W
05/11/2021  M57 MPH          BRAZOS             TX   PUBLIC

0548 PM     HAIL             6 SSE ONALASKA          30.74N 95.06W
05/11/2021  E1.00 INCH       POLK               TX   PUBLIC

            NICKLE AND QUARTER SIZED HAIL NE OF
            LIVINGSTON.

0618 PM     TSTM WND DMG     7 ESE CLEVELAND         30.32N 94.97W
05/11/2021                   LIBERTY            TX   PUBLIC

            LARGE LIMBS DOWN IN TARKINGTON PRAIRIE.

0619 PM     TSTM WND DMG     CLEVELAND               30.33N 95.06W
05/11/2021                   LIBERTY            TX   EMERGENCY MNGR

            15-20 TREES AND POWERLINES BLOWN DOWN.

0807 PM     MARINE TSTM WIND 4 NNE SAN LEON          29.54N 94.91W
05/11/2021  M43 MPH          GMZ335             TX   MESONET

            MEASURED GUST AT WEATHERFLOW SITE IN
            GALVESTON BAY.

&&
Local storm report, May 11, 11:38 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1138 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     RIP CURRENTS     6 ENE GALVESTON         29.28N 94.80W
05/11/2021                   GMZ355             TX   LAW ENFORCEMENT

            *** 1 FATAL ***
            7 YEAR-OLD MALE FROM ST LOUIS WAS SWIMMING
            NEAR THE 37TH ST JETTY AND DROWNED IN A RIP
            CURRENT. BEACH PATROL WAS OFF DUTY AT THE
            TIME.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:16 PM CDTSpecial Marine WarningHGX89 min
May 11, 8:27 PM CDTSpecial Weather StatementHGXBrazoria, Galveston48 min
May 11, 8:44 PM CDTSpecial Marine WarningHGX91 min
May 11, 11:07 PM CDTSpecial Marine WarningHGX53 min
May 12, 12:02 AM CDTSpecial Marine WarningHGX88 min
May 12, 1:28 AM CDTSpecial Marine WarningHGX62 min
May 12, 2:28 AM CDTSpecial Marine WarningHGX62 min
May 12, 2:43 AM CDTRiver Flood WarningHGXPolk, San Jacinto, Trinity, Walker4 days
May 12, 5:07 AM CDTSpecial Marine WarningHGX83 min
May 12, 6:30 AM CDTSpecial Marine WarningHGX60 min
May 12, 7:23 AM CDTSpecial Marine WarningHGX67 min
May 12, 7:31 AM CDTSpecial Marine WarningHGX59 min
May 12, 9:23 AM CDTRiver Flood WarningHGXHardin, Liberty, Polk48 hr
May 12, 1:49 PM CDTRiver Flood WarningHGXChambers, Liberty45 days

Nearby

Special Marine Warnings in Texas, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.